Schoolchildren in Durban are mixing a lethal mixture of cough syrup and cooldrink in a new drug trend

Durban - School pupils as young as 10 are addicted to a dangerous new craze called “lean parties”. 

The term originates from rap culture where rappers brag about mixing codeine with various cooldrinks.

The combination is known as “lean” and is usually purple.

Teachers at a Wentworth school told the Daily News they found empty cough-syrup bottles during a clean-up of the school grounds and when they questioned pupils, they made the discovery.

The cough syrup contains codeine, an opiate used to treat pain, as a cough medicine, and for diarrhoea.

A teacher said that while the trend was popular among Grade 7 pupils, those in Grade 5 were also familiar with it.

“They told us there are two kinds of cough syrups that have a higher concentration of codeine and these were the ones they preferred.

“They buy these bottles from a seller in town. There is also another Schedule 2 cough syrup that they use, but I am not sure of that name.

"They mix half the bottle of the syrup with a two-litre cooldrink,” the teacher said.

Tracey Williams, founder of Wentworth Angels, conducts drug awareness programmes in the community.

She said she was aware that children were getting one of the cough syrups from spaza shops in the area.

“Pupils are mixing the cough syrup with cold drink and having ‘lean parties’ at home, in parks and now at school. Teachers and parents are oblivious as the ‘cocktail’ looks like cooldrink,” said Williams.

She explained that codeine was addictive.

“It is extremely dangerous when large amounts are consumed,” said Williams.

She said a 13-year-old went into cardiac arrest after consuming the cocktail.

“My message to parents and teachers would be for them to please be vigilant. Know what your children are doing and more importantly, know where they are and who they hang out with,” she said.

Williams added that the pharmacies in the area had stopped selling over-the-counter cough syrups to youngsters.

A doctor in the area said cough mixtures could help when treating certain medical conditions. However, they could become dangerous when used in excess of the daily allowed limits.

“The current trend of combining copious amounts of cough mixtures, particularly ones containing codeine and promethazine, together with a cold drink of choice, is extremely risky with multiple side effects.

“Pupils face the risk of going into a coma, suffering from respiratory-related illnesses, cyanosis (turning blue due to lack of oxygen), hypertension, non-reactive pupils and convulsions,” said Dr Lana Wilkinson.

Wilkinson added the danger of prolonged consumption of the cocktail could lead to a dependence on codeine, which is an opiate similar to morphine.

Adeshini Naicker, operations manager at Childline KZN, said many young people used this concoction because it was cheaper than alcohol.

“Young people do not understand the dangers of the misuse of the medicine’s high codeine content.

“Codeine is South Africa’s most abused over-the-counter drug, and many consumers are not aware that the seemingly harmless medication they’re taking for the flu or for pain relief can be addictive,” Naicker said.

“The growing trend is concerning as the usage affects pupils during school sessions.

"Parents need to be extremely vigilant of its use among children and teenagers.

“All parents should be wary of where they store medicines and monitor their usage by their children.

"If you know that your child is misusing medication, as a family you should approach a professional to help your child understand their addiction, and work through it,” she said.

Naicker said Childline KZN believed the protection of children was a shared responsibility which required every person to take action.

Daily News